Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Birmingham, AL

April 11, 2004Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2004, 2:47 AM CDT for Shelby County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 2:47 AM CDT (07:47 UTC)
Expired
Apr 11, 2004, 3:30 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 110747
SVRBHM
ALC117-110830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 AM CDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN ALABAMA

* UNTIL 330 AM CDT

* AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALABASTER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHELSEA...
HELENA...OAK MOUNTAIN STATE PARK AND PELHAM.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3331 8692 3315 8687 3327 8646 3348 8656

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:57 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 10, 7:57 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SAT APR 10 2004

.UPDATE...
NOW THAT THINGS HAVE CALMED DOWN A BIT...I WILL TAKE THE OPPORTUNITY
TO FRESHEN UP THE FORECAST A BIT.  WILL NEED TO TWEAK HOURLY TEMPS
IN THE GRIDS FOR THE REST OF TONIGHT...BUT I THINK LOWS ARE STILL
PRETTY GOOD.  WILL RECONFIGURE POPS TO ACCOUNT FOR THE MASS OF RAIN
AND THUNDERSTORMS MOVING INTO THE EAST.  WILL HOLD ON TO AT LEAST
CHANCE POPS EVERYWHERE FOR THE REST OF TONIGHT.

EVENING SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY OR COLD FRONT (TAKE
YOUR PICK) STRETCHED WEST-EAST ACROSS THE MIDDLE OF THE STATE...WITH
A BUBBLE HIGH JUST NORTH OF IT OVER BIRMINGHAM.  I WOULD THINK
CONDITIONS ARE PRETTY MUCH STABILIZED NORTH OF THIS BOUNDARY RIGHT
NOW.  CONVECTION NOW WEST OF THE MISSISSIPPI RIVER...SHOULD IT HOLD
TOGETHER...WOULD PROBABLY GET INTO WEST ALABAMA BETWEEN 2 AND 4 AM.

I THINK THAT THE BUBBLE HIGH WILL PUSH THE OUTFLOW/COLD FRONT A BIT
FARTHER SOUTH.  GIVEN THAT THERE DOESNT APPEAR TO BE ANY BIG LOW
LEVEL JET TO SURGE THE MOISTURE AND INSTABILITY NORTH AGAIN (AT
LEAST NOT FOR MOST OF TONIGHT...AND ESPECIALLY NOT IF THE CONVECTION
NOW IN EAST TEXAS DOES THE OLD COASTAL STORMS CUTTING OFF THE
MOISTURE FARTHER INLAND ROUTINE)...I THINK THAT THE THREAT OF
STRONG/SEVERE STORMS WILL BE LIMITED TO THE SOUTHERNMOST PART OF OUR
CWA.

HOPE TO HAVE FORECASTS IN ALL FORMS UPDATED BY 0130 UTC.  WILL ALSO
LIKELY DO ANOTHER UPDATE A BIT LATER...ONCE THE MAIN RAIN MASS IN
THE EAST PUSHES INTO GEORGIA.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Apr 10, 1:41 PM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CDT SAT APR 10 2004

ALZ011>015-017>050-102045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
141 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG...AND WEST OF I-65.

THE COMBINATION OF SEVERAL LOW PRESSURE DISTURBANCES MOVING ACROSS
THE AREA AND AN INCREASE OF MOISTURE WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...AND A FEW WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE NIGHT-TIME HOURS.  HEAVY RAINFALL OF ONE TO TWO INCHES IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR EASTER
SUNDAY FOR AREAS SOUTH OF A LINE FROM DEMOPOLIS TO AUBURN. A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL AS THE MAIN HAZARDS.

SEVERE WEATHER WILL YET AGAIN BE POSSIBLE ON MONDAY AS THE
UNSETTLED UPPER-AIR PATTERN REMAINS OVER THE GULF STATES. HEAVY
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE BOTH SUNDAY AND MONDAY
ACROSS THE ENTIRE AREA AS WELL.

BEYOND MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS EVENING AND TONIGHT...MAINLY FROM THE I-65
CORRIDOR...WESTARD.  ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY
OVER THE AREA AS WELL.

In the hours before

Special weather statement, Apr 10, 11:48 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT SAT APR 10 2004

ALZ023-110530-
TUSCALOOSA-
1148 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1230 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLT...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLT AND BROOKWOOD
THROUGH 1230 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8753 3309 8757 3308 8733 3335 8720
Special weather statement, Apr 10, 11:50 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CDT SAT APR 10 2004

ALZ022-030-110515-
PICKENS-SUMTER-
1150 PM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND PICKENS
COUNTIES UNTIL 1215 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF GEIGER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GEIGER THROUGH 1215
AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3305 8833 3283 8836 3287 8819 3294 8821
          3306 8817
Special weather statement, Apr 11, 12:14 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CDT SUN APR 11 2004

ALZ025-110615-
SHELBY-
1214 AM CDT SUN APR 11 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
115 AM CDT...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
ALABASTER...CALERA...AND WILSONVILLE THROUGH 115 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3329 8693 3312 8695 3309 8657 3329 8644
Local storm report, Apr 11, 12:30 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1230 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             ALABASTER               33.23N 86.82W
04/11/2004                   SHELBY             AL   PUBLIC
            PENNY SIZE HAIL
Local storm report, Apr 11, 12:42 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1242 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             4 SE ALABASTER          33.18N 86.79W
04/11/2004                   SHELBY             AL   NWS
            PENNY SIZE HAIL COVERING GROUND
            DURATION 5 MINUTES
Local storm report, Apr 11, 1:20 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
120 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             2 E VANCE               33.17N 87.20W
04/11/2004                   TUSCALOOSA         AL   PUBLIC
            PENNY HAIL

1232 AM     HAIL             6 N WEST BLOCTON        33.20N 87.17W
04/11/2004                   BIBB               AL   PUBLIC
            PENNY HAIL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:22 AM CDTSevere Thunderstorm WarningBMXShelby53 min
Apr 11, 12:25 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.